Hyperammonemia is a common side effect of valproic acid (VPA) therapy. This study was designed to investigate a potential nutritional influence on serum ammonia levels during VPA therapy. In 10 VPA-treated young patients (5 receiving monotherapy, 5 receiving VPA-primidone polytherapy), venous serum ammonia, triglycerides, and cholesterol were measured on 3 consecutive days as follows: (a) after a 13-h overnight fast; (b) 2 h after an oral fat load with butter (1.2 g fat/kg body weight); and (c) 2 h after an oral protein load with fresh cheese (1 g protein/kg body weight). Ten young adults served as controls. After protein load VPA patients had significantly higher serum ammonia levels than controls (mean: 194 vs. 75 micrograms/dl in controls; p less than 0.006). Ammonia values were higher after protein load than after fat load or after fasting (p less than 0.0001). Patients receiving polytherapy had higher ammonia levels than patients receiving monotherapy (not significant). There was no correlation to the height of serum VPA levels. Clinical symptoms attributable to hyperammonemia (vomiting, apathy) were found in only one patient, and her serum ammonia was as high as 426 micrograms/dl. Triglycerides and cholesterol did not show any VPA-induced differences. We assume that VPA alters the short-term regulation of ureasynthesis. We recommend the avoidance of high protein intake in patients receiving VPA therapy, especially in young patients receiving polytherapy or comedication, or in risk situations like serious infections.